Alert archive / Vermont / Flash Flood Warnings in 1998

Flash Flood Warning 129, NWS Burlington, VT

July 17, 1998Chittenden County, Vermont

NWS Burlington, VT issued this flash flood warning at Jul 17, 1998, 5:56 PM EDT for Chittenden County, Vermont. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 1998, 5:56 PM EDT (21:56 UTC)
Expired
Jul 17, 1998, 8:00 PM EDT
In force
2 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Chittenden County, VT

The radar

The Burlington radar (KCXX), 9 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1998-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1998-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 172159
FFWBTV
VTC007-180000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
556 PM EDT FRI JUL 17 1998

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:10 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 17, 2:10 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
210 PM EDT FRI JUL 17 1998

COORD WITH ALB.  MAIN WX PROBLEM WL CONTINUE TO BE THREAT OF HVY
RAIN IN TSRA THRU FIRST PART OF TONITE.

CURRENTLY: KCXX/KTYX NOT SHOWING MUCH IN WAY OF PCPN ACRSS FA
ATTM...JUST ISOLD SHRA NRN PTN CHMPLN VLY.  THIS ACTIVITY ASSOCD
WITH PREFRONTAL TROF WHICH EXTENDS SW INTO CNTRL PA.  XPC THIS
ACTIVITY TO INCR DURING MID-LATE PM.  A MORE SGFNT LINE OF SHRA/TSRA
INDICATED ON RADAR AND STLT PICS OVR ERN GRTLKS...IN ASSOCIATION
WITH CDFNT.  THIS ACTIVITY ALSO ON INCR AS IT ENTERS MOIST UNSTABLE
AIRMASS. (PW'S ACRS FA NEAR 1.5", SFC DWPTS ARND 70...CAPES 500-1000
J/KG & LI'S -2 TO -5).  MAIN THREAT WITH TSRA IS POTENTIAL FOR HVY
RAIN.

12Z GUIDANCE SHOWS NO MAJOR SURPRISES.  LLVL WNDSHFT PROGGED TO
OCCUR THIS EVENING...WHILE MID LVL SHRTWV NOT EXPECTED TO CLR FA TIL
LATE TON/EARLY SAT.  AS LLVL FLOW BCMS W-NW THIS EVEN...THREAT OF
HEAVIEST RAIN WL BE OVR UPSLOPE FAVORED AREAS OF ADRNDKS & GREEN
MTNS.  ALTHO THREAT OF HVY PCPN WL DIMINISH LATER THIS EVEN...WITH
LAGGING SHRTWV THE CHC OF SHRA WL CONTINUE OVRNGT...ESPEC IN NRN VT.

NOTICEABLY DRIER AIR MOVES INTO FA SAT.  BKN SC AT TIMES DURING AM
WL YIELD TO PLENTY OF SS AS COOL POOL ALOFT LIFTS NEWRD AND CNTR OF
HI PRES BLDS EAST FROM GRTLKS.

HI PRES SLIDES OFF MID ATLC CST SAT NITE/SUN.  RETURN SOUTHERLY FLOW
DVLPS...AND WARMUP BEGINS ONCE AGAIN.  XPC SOME MID/HI CLDS...BUT
M/S SHOULD COVER IT.

FWC/FAN TEMPS VERY CLOSE...AND GUIDANCE ACCEPTED.

RJS

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:06 PM EDTFlash Flood WarningBTVWashington114 min

Nearby

Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.